Puerto Rico, 2011

Tornado in Puerto Rico, August 7, 2011

August 7, 2011 · NWS SJU · 1 event in 1 county or zone

The National Weather Service conducted a storm damage survey that occurred from route PR-125 to the southwest town of Moca through Barrio Cruz to route PR-111 on the east side of town. After a damage survey and eyewitness accounts, the National Weather Service determined that a tornado estimated at EF-0 on the enhanced Fujita scale affected the Cuba sector and Barrio Cruz neighborhood during the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The National Weather Service conducted a storm damage survey that occurred from route PR-125 to the southwest town of Moca through Barrio Cruz to route PR-111 on the east side of town. After a damage survey and eyewitness accounts, the National Weather Service determined that a tornado estimated at EF-0 on the enhanced Fujita scale affected the Cuba sector and Barrio Cruz neighborhood during the early afternoon hours of Sunday August 7th with estimated winds of 65 to 75 mph.

The tornado formed within a cluster of severe thunderstorms that developed across the interior mountain range near Adjuntas municipality and moved rapidly northwest northwest around 20 mph through the municipalities of Lares, San Sebastian, and Moca. The small circulation of the tornado was likely caused by a small low pressure area or meso low that typically develops during the afternoons over northwest Puerto Rico during the summer months due to interaction of the west coast sea breeze and the prevailing trade winds. Depending on the magnitude of the prevailing and local winds, this meso low can create sufficient horizontal spin in the atmosphere to create small rotating columns of air to generate a tornado assuming enough moisture and instability are present. In other words...this tornado was generated|by boundary interactions and not from a typical tornadic supercell. The path of wind damage started from near PR-125 to the southwest of town and then continued for approximately 0.8 miles to the northwest through some open field and through the streets of Los Cipreses and Los Loperena where it crossed PR-125 again to near|PR-111 where the tornado was seen to have lifted up or dissipated.

The damage from the ef-0 tornado consisted of many trees snapped with a couple of them uprooted...an overturned truck parked on the street Los Cipreses, broken glass and windows to some residences and a power pole snapped. Evidence of the tornado included a video which showed a funnel cloud touching the ground with debris blowing in different directions, trees falling in a convergent pattern...eyewitness reports and leaves splattered on all four sides of structures.

The large amount of trees snapped suggests that winds within the tornado reached 65 mph while a couple of large uprooted trees indicate winds may have reached up to 75 mph. It is estimated that this tornado traveled a distance of up to 0.8 miles and lasted between 5 and 10 minutes.

The National Weather Service in San Juan issued a severe thunderstorm warning for the municipalities of San Sebastian, Moca, Aguada, Aguadilla and Isabela. A special weather statement was also issued prior to the severe thunderstorm warning highlighting the threat of strong thunderstorms with strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 7, 11:12 AM AST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 7, 11:12 AM AST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1112 AM AST SUN AUG 7 2011

.UPDATE...SOME SHOWERS WERE NOTED ALONG THE NORTH COAST OF PUERTO
RICO...AFFECTING MAINLY THE SAN JUAN METRO AREA. OTHER SHOWERS HAS
BEEN DEVELOPING ACROSS THE EASTERN HALF OF PUERTO RICO. NO CHANGES
TO FORECAST GRIDS NEEDED AT THIS TIME.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE TO PREVAIL ACROSS MOST
TAF SITES THIS AFTERNOON. BRIEF MVFR EXPECTED ACROSS TJMZ AND TJBQ
IN SHRA/TSRA THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 600 AM AST SUN AUG 7 2011/

SYNOPSIS...
A TUTT INDUCED EASTERLY WAVE PRESENTLY NEAR 60W WILL CROSS THE
LESSER ANTILLES LATER TODAY...THEN ENTER AND MOVE ACROSS THE
EASTERN CARIBBEAN TONIGHT THROUGH MONDAY. SHOWERS AND THUNDERSTORMS
ACCOMPANYING THIS FEATURE WERE BEING ENHANCED BY THE TUTT AND AN
ASSOCIATED UPPER LOW UPPER WHICH WAS NOW MOVING ACROSS PUERTO
RICO...AS UPPER LEVEL HIGH PRESSURE RIDGE BUILDS WESTWARD FROM THE
TROPICAL ATLANTIC. A TROPICAL WAVE ALONG 44W NOW PRODUCING MODERATE
AMOUNTS OF CONVECTION WITH A INCREASING MOISTURE FIELD...IS FORECAST
TO ENTER THE EASTERN CARIBBEAN LATE TUESDAY OR WEDNESDAY.

DISCUSSION...LOW LEVEL MOISTURE INCREASED ACROSS THE NORTHEAST
CARIBBEAN OVERNIGHT AS THE EASTERLY WAVE CONTINUED WESTWARD TOWARDS
THE EASTERN CARIBBEAN. SHOWERS AND ISOLATED BUT STRONG THUNDERSTORMS
IN ADVANCE OF THIS FEATURE WERE NOTED MOVING QUICKLY ACROSS THE LOCAL
CARIBBEAN WATERS AND REACHING THE ISLANDS OF SAINT CROIX...VIEQUES
AND PARTS OF SOUTHEAST COASTAL SECTIONS OF PUERTO RICO. SO FAR
MOSTLY LIGHT PASSING SHOWERS WERE OBSERVED ACROSS THE EAST COASTAL
SECTIONS OF PUERTO RICO...WHILE A FEW BURSTS OF MODERATE TO LOCALLY
HEAVY DOWNPOURS WERE OBSERVED OVER SAINT CROIX EARLY THIS MORNING.

SATELLITE DERIVED MIMIC TPW ANALYSIS...AS WELL AS GPS DERIVED MET
DATA FOR LOCAL AREAS SUGGEST PRECIPITABLE WATER NOW BETWEEN 1.70
AND 2.00 INCHES. THEREFORE EXPECTED SUFFICIENT LOW LEVEL MOISTURE
ACROSS THE AREA TO COMBINE WITH DAYTIME HEATING...LOCAL EFFECTS
AND FAVORABLE UPPER LEVEL CONDITIONS TO YIELD AFTERNOON SHOWERS
AND ISOLATED THUNDERSTORMS ACROSS PARTS OF PUERTO RICO...AND SOME
OF THE VIRGIN ISLANDS TODAY. WIDESPREAD RAINFALL IS HOWEVER NOT
EXPECTED FOR THE NEXT SEVERAL DAYS WITH NEAR NORMAL TEMPERATURES
IN THE HIGH 80S TO LOW 90S AND MOSTLY SUNNY SKIES.

THE NEXT TROPICAL WAVE WILL MOVE ACROSS THE EASTERN CARIBBEAN
LATE TUESDAY INTO WEDNESDAY...BUT SO FAR MODELS GUIDANCE SUGGEST
THAT MOST THE MOISTURE WILL PASS MAINLY SOUTH OF THE ISLANDS.

AVIATION...
VFR CONDITIONS WILL CONTINUE ACROSS ALL TAF SITES THROUGH THE
FORECAST PERIOD EVEN WITH..VCSH...THE QUICK MOVING SHOWERS THAT
ARE MOVING THROUGH THE REGION OVERNIGHT. THE SAHARAN DUST
CONTINUES TO DECREASE AS THAT DRIER AIR MASS IS REPLACED BY A
MOISTER AIR MASS ENCROACHING FROM THE EAST...LEADING TO MVFR
CONDITIONS AT TJMZ AND TJBQ...WITH SHWRS AND TSRA BY AFTERNOON.
OVERNIGHT...LLVL WINDS WILL BE MAINLY FROM THE EAST AT 5 TO 15
KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  90  79 /  20  20  20  20
STT  89  79  90  80 /  30  40  40  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

71/64
Hazardous weather outlook, Aug 7, 6:19 AM AST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
619 AM AST SUN AUG 7 2011

AMZ710>745-PRZ001>013-081030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
619 AM AST SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-081030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
619 AM AST SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 7, 1:33 PM AST, 2 minutes before
PRC001-003-011-081-083-097-099-117-131-141-071845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
133 PM AST SUN AUG 7 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 245 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     ADJUNTAS...MOCA...SAN SEBASTIAN...UTUADO...AGUADA...LAS
MARIAS...LARES...MAYAGUEZ...RINCON AND ANASCO

AT 129 PM AST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS...MOVING WEST NORTHWEST AT AROUND 20 MPH. THIS
THUNDERSTORMS ARE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING AND STRONG WIND GUSTS IN EXCESS OF 40 MPH THROUGH AT LEAST
245 PM AST.

THIS THUNDERSTORM MAY CONTAIN SMALL HAIL. OTHER THUNDERSTORMS NEARBY
MAY ALSO BECOME STRONG WITH BLINDING RAIN AND FREQUENT LIGHTNING.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

CASTRO

The radar

The San Juan radar (TJUA), 111 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Moca

When
August 7, 1:35 PM AST to 1:42 PM AST
Where
Moca County, 1.68 mi W of Moca to 0.92 mi WSW of Moca
Rating
EF0
Path length
0.8 mi
Path width
80 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
18.379, -67.096

The National Weather Service conducted a storm damage survey that occured from route PR-125 to the southwest of town of Moca through Barrio Cruz to route PR-111 on the east side of town.|After a damage survey and eyewitness accouts...the National Weather Service in San Juan Determined that a Tornado estimated at EF0 on the Enhanced Fujita Scale affected the Cuba sector and Barrio Cruz neighborhood during the early afternoon hours of Sunday August 7th with estimated winds of 65 to 75 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2011Every state in 2011This day in weather historyThe tornado archive for Puerto Rico, 2011Warnings in Puerto Rico, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340522.